MAUDE Adverse Event Report: COOK INC KOPANS MODIFIED BREAST LESION LOCALIZATION NEEDLE; MIJ NEEDLE, TUMOR LOCALIZATION

COOK INC KOPANS MODIFIED BREAST LESION LOCALIZATION NEEDLE; MIJ NEEDLE, TUMOR LOCALIZATION
Model Number N/A
Medical Device Problem Codes Fracture (1260); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 02/16/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.
 
Event or Problem Description
International customer reported that a patient underwent a breast excision on (b)(6) 2016 with placement of a kopans modified breast lesion localization needle.The patient presented to the clinic on (b)(6) 2017 with a complaint that a section of the wire came out of her breast.The surgical site was examined and reportedly "everything is fine and no infection" was found.The patient gave the externalized section of the needle to the physician.The circumstances and handling of the device for two months post breast excision are not known.No further information was provided.
 
Additional Manufacturer Narrative
Investigation - evaluation: a review of the complaint history, drawings, dimensional verification, device history record, documentation, instructions for use (ifu), manufacturing instructions, trends, quality control and visual inspection of the returned device was conducted during the investigation.The customer returned only the hookwire component of a kopans modified breast lesion localization needle; the needle portion of the device was not returned.The hookwire was returned in a used condition.Initial visual inspection confirmed that some biomatter was present on the device.A portion of the wire was broken off and was not returned with the device.A document based investigation evaluation was also performed.There is no evidence to suggest the product was not made to specifications.Review of device history record shows no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.The device is shipped with an instruction for use (ifu) that describes the intended use; specific items are addressed such as: "precautions: the product is intended for use by physicians trained and experienced in diagnostic and interventional techniques.Standard techniques for localization of breast lesions should be employed.Following placement of the hookwire, the portion protruding outside of the breast should be bent and taped to the skin to prevent inadvertent movement.Final hookwire position should be confirmed by an appropriate imaging modality.Instructions for use: 1.Introduce the needle into the lesion.2.Check the position of the needle.3.Advance and release the hookwire.4.Remove the needle.5.Bend the hookwire protruding from the breast and tape flat to the skin.6.Verify final hookwire position." based on the information provided, examination of the returned partial product and the results of our investigation, a definitive root cause could not be determined.We will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.
 
Additional Manufacturer Narrative
Corrected information: (b)(4).Additional device failure analysis (sem and optical microscopy surface fracture analysis) was completed.A surface fracture analysis was completed which included optical microscopy and scanning electron microscopy (sem).The examination revealed that it was highly probable that fracture was initiated by direct impact from a surgical tool/instrument.This resulted in necking of the wire.Subsequently, micro voids (dimples) formed and caused the crack to propagate in the direction normal to the tensile axis and, finally, cracks rapidly propagated through the periphery along the shear plane resulting in fracture termination by means of ductile fracture.The initial impact/damage hypothesized to be from an external tool increased the likelihood of crack propagation and lowered the amount of force needed to break the wire.Based on the provided information and microscopic examination, the definitive root cause was determined to be product use or handling related (user technique).The wire fracture was concluded to have been initiated by direct impact from a surgical tool/instrument during the excision procedure.Per the quality engineering risk assessment, no further action is required.Appropriate personnel have been notified and monitoring will continue to be performed for similar complaints.

Brand Name
KOPANS MODIFIED BREAST LESION LOCALIZATION NEEDLE
Common Device Name
MIJ NEEDLE, TUMOR LOCALIZATION
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6427462
Report Number1820334-2017-00542
Device Sequence Number13696809
Product Code MIJ
UDI-Device Identifier00827002025868
UDI-Public(01)00827002025868(17)210912(10)7264651
Combination Product (Y/N)N
Initial Reporter CountryTW
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/22/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberDKBL-20-5.0-A
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 02/21/2017
Supplement Date Received by ManufacturerNot provided
12/06/2017
Initial Report FDA Received Date03/23/2017
Supplement Report FDA Received Date06/15/2017
12/22/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;